Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 119, NWS Kansas City, MO

June 3, 2014Nodaway County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 3, 2014, 3:53 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Jun 3, 2014, 4:30 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:15 PM CDTHAIL 1.255 W Hopkins, MO
Jun 3, 4:26 PM CDTHAIL 11 N Hopkins, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KEAX 032053
SVREAX
MOC147-227-032130-
/O.NEW.KEAX.SV.W.0119.140603T2053Z-140603T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI...
  WESTERN WORTH COUNTY IN NORTHWEST MISSOURI...

* UNTIL 430 PM CDT

* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  COIN...AND MOVING EAST AT 30 MPH.

LOCAL EMERGENCY MANAGEMENT REPORTED QUARTER SIZE HAIL 2 MILES 
NORTHEAST OF WESTBORO.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOPKINS...GRANT CITY...PICKERING...SHERIDAN...PARNELL AND WORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9441 4039 9441 4039 9457 4049 9504
      4058 9503
TIME...MOT...LOC 2052Z 268DEG 28KT 4060 9503

HAIL...1.75IN
WIND...60MPH

$$

LEIGHTON
2 follow-up statements
879 
WWUS53 KEAX 032110
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT TUE JUN 3 2014

MOC147-227-032130-
/O.CON.KEAX.SV.W.0119.000000T0000Z-140603T2130Z/
NODAWAY MO-WORTH MO-
410 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WORTH
AND NORTHEASTERN NODAWAY COUNTIES UNTIL 430 PM CDT...

AT 335 PM...LOCAL EMERGENCY MANAGEMENT REPORTED QUARTER SIZE HAIL 2 
MILES NORTHEAST OF WESTBORO.


AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
HOPKINS...AND MOVING EAST AT 25 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
HOPKINS...GRANT CITY...PICKERING...SHERIDAN...PARNELL AND WORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4058 9441 4039 9441 4039 9457 4049 9504
      4058 9503
TIME...MOT...LOC 2110Z 278DEG 23KT 4057 9490

HAIL...2.75IN
WIND...60MPH

$$

LEIGHTON
738 
WWUS53 KEAX 032122
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT TUE JUN 3 2014

MOC147-227-032130-
/O.CON.KEAX.SV.W.0119.000000T0000Z-140603T2130Z/
NODAWAY MO-WORTH MO-
422 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WORTH 
AND NORTHEASTERN NODAWAY COUNTIES UNTIL 430 PM CDT...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOPKINS...AND
MOVING EAST AT 25 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
GRANT CITY...SHERIDAN...PARNELL AND WORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4051 9496 4058 9495 4058 9441 4039 9441
      4039 9457 4046 9488
TIME...MOT...LOC 2122Z 278DEG 23KT 4055 9480

HAIL...2.75IN
WIND...60MPH

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:19 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 PM CDT Tue Jun 3 2014

.DISCUSSION...
Issued at 336 AM CDT TUE JUN 3 2014

Ingredients are coming together for a strong complex of
thunderstorms to track across northern parts of Kansas and Missouri
this evening and overnight. The most likely areas to see severe
weather are near and north of US 36 where widespread damaging winds,
isolated tornadoes and flash flooding are possible.

Ahead of this thunderstorm complex, a few thunderstorms could develop
as early as mid afternoon across eastern KS and western MO as deep
isentropic ascent develops within an increasingly unstable and
potentially uncapped airmass. Synoptic-scale ascent during this time
will not be supportive of widespread storms, but both instability and
deep-layer shear will favor a few organized strong storms with large
hail and damaging winds if any storms do develop through late
afternoon.

The main show will be late this evening into the overnight hours as
supercells over Nebraska congeal into a strong thunderstorm complex
that will spread east-southeast into Iowa and northern Missouri after
dark. Placement of the upper- and lower-level jets should put the
strongest forcing for storms across southern and central Iowa, and
this is where most models are tracking the strongest activity.
However, strong instability and modest lapse rates in the 3-8 km
layer will be supportive of a deep cold pool behind what should be a
large and organized thunderstorm complex. Corfidi vectors and
orientation of thickness lines indicate storms could propagate
southeastward if a deep cold pool develops, and this could put areas
as far south as Kansas City and Sedalia at risk of strong storms if
such a southward propagation takes place. This southeasterly track is
even more probable if storms evolve faster than models are indicating
and can outrace a developing capping inversion that will spread into
KS and MO after dark.

Strong instability and very strong shear will favor intense storms
capable of producing widespread wind damage as this storm complex
tracks through. A potentially strong cold pool combined with very
strong 0-2.5 and 0-8 km shear values could lead to some long-lived
bow echoes with winds in excess of hurricane force particularly
across far northern MO. 0-1km helicity values greater than 300 m2/s2
could also lead to embedded mesovortices and a few tornadoes.

In addition to potentially widespread severe weather, deep moisture
(PWATs near 2") and strong moisture transport within an intense low-
level jet will support very heavy rainfall in spots. This will
especially be the case along the southern periphery of this complex
where the low-level jet could feed into an east-southeast propagating
cold pool and lead to a few training cells. The potential exists for
some areas to see 2 to 3 inches of rain from this system, locally
higher, with rainfall amounts well in excess of an inch per hour.
Will therefore hoist a flash flood watch for far northern Missouri
where confidence is higher that this storm complex will track.

Storms will be tracking into the Mississippi Valley early Wednesday
leaving a trailing boundary dropping south into eastern KS and
central MO through the day. Cant rule out a few storms popping up
along this boundary, especially across central MO, but increasing CIN
looks to keep the threat relatively low.

An active quasi-zonal upper-level pattern will persist through the
end of the week into the weekend and will bring a parade of
convective complexes into the region. One such complex will likely
skirt the region to the south Thursday and Thursday night, followed
by much better chances for storms Friday night and Saturday. Details
in such a pattern are murky, but the potential certainly exists for
strong storms and heavy rains as these system track through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 108 PM CDT TUE JUN 3 2014

Isolated pop-up afternoon convection is possible from east central
KS through central MO but the risk of any one cell affecting the
terminals is too low to include in the forecast. Instead will focus
on the greater threat of convection this evening. A large convective
complex forming over eastern NE will track southeast and move across
northern MO this evening. Storms could build to the southwest and
reach into west central MO mid to late evening. VFR cigs will hold
with brief occurrence of MVFR cigs should storms reach KMCI/KMKC.
KSTJ has a much greater chance of seeing storms.

Light south to southeast winds will become gusty this evening as the
low level jet moves into the region. Winds will gradually veer to the
southwest in the morning and then to the northwest with the passage
of a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Wednesday
     morning FOR MOZ001>008-015>017.

&&

DISCUSSION...Hawblitzel
AVIATION...MJ
Hazardous weather outlook, Jun 3, 12:34 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT TUE JUN 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041745-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1234 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN
MISSOURI AS WELL AS EAST CENTRAL AND NORTHEAST KANSAS BY LATE THIS
AFTERNOON.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS NEBRASKA AND IOWA AND
MOVE SOUTHEAST LATER THIS EVENING. ONE OR MORE THUNDERSTORM COMPLEXES
WILL BE POSSIBLE OVERNIGHT WITH THE HIGHEST SEVERE WEATHER RISK ALONG
AND NORTH OF THE HIGHWAY 36 CORRIDOR. WIDESPREAD DAMAGING WINDS COULD
BE POSSIBLE WITHIN THESE THUNDERSTORM COMPLEXES.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH
SATURDAY NIGHT. SOME STORMS COULD BE STRONG TO SEVERE. HEAVY RAINFALL
AND FLOODING ARE ALSO POSSIBLE.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 3, 3:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NE WESTBORO           40.56N 95.29W
06/03/2014  E1.00 INCH       ATCHISON           MO   EMERGENCY MNGR

&&

SAW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:38 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 30 more25 hr
Jun 3, 3:16 PM CDTSevere Thunderstorm WarningEAXAtchison29 min
Jun 3, 3:38 PM CDTSevere Thunderstorm WarningEAXNodaway22 min
Jun 3, 4:28 PM CDTSevere Thunderstorm WarningEAXHarrison, Nodaway, Worth47 min
Jun 3, 5:12 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth33 min
Jun 3, 5:30 PM CDTFlash Flood WarningEAXHarrison, Worth14 hr
Jun 3, 5:39 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer51 min
Jun 3, 6:07 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer38 min
Jun 3, 6:24 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Nodaway, Worth66 min
Jun 3, 6:37 PM CDTFlash Flood WarningEAXHarrison, Mercer6 hr
Jun 3, 6:55 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.